MAUDE Adverse Event Report: ARTHROCARE CORPORATION FA COBLATOR II CONTROLLER (120V); ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORPORATION FA COBLATOR II CONTROLLER (120V); ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number EC8000-01
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Apnea (1720); Dyspnea (1816); Fatigue (1849); Anxiety (2328); Depression (2361); Nasal Obstruction (2466); Sleep Dysfunction (2517); Fibrosis (3167); Upper Respiratory Tract Injury (4599)
Date of Event 06/20/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).
 
Event or Problem Description
It was reported that after a turbinate reduction surgery with coblator ii controller, has resulted in a delayed postoperative secondary atrophic rhinitis and an iatrogenic breathing disorder, formally diagnosed as "empty nose syndrome" (j34.89 (icd-10-cm)]) in both nasal valves, having a direct connection to coblation that resulted in severe damage of inferior turbinate.The inferior turbinate volume has been reduced by (b)(4) bilaterally.Nasal burning, dyspnea, central sleep apnea (from missing trpm8 receptors), jolts before sleep, restless legs at night, paradoxical nasal obstruction, depression, anxiety, fatigue, occasional ear fullness, internal valves collapse, disrupted nasal cycle, 30-40% decrease in sense of smell, decrease in nasal airflow resistance and nasal airflow pattern, nerve damage, severe intranasal dryness (from histopathological and surface damage to mucosa), leading to frequent clogging of posterior nasal passages, and lack of natural intranasal air warming, humidification and filtering, as inferior turbinates are now severely and irreversibly damaged.This inferior turbinate damage has resulted in nasal breathing becoming unnatural, equal to mouth breathing in terms of airflow resistance (lack of).Inferior turbinates' trpm cold receptors, nerves, blood vessels and mucosa were irreversibly damaged.Also led to significant fibrosis, glandular and sinusoid depletion, partial epithelial shedding of the cilia, and a chronic condition of severe intranasal dryness from ulceration in internal nasal valves (both sides) in the sites where turbinate reduction through coblation was performed.Those histopathological elements of the patient's inferior turbinates were irreversibly damaged.Several leading experts on "empty nose syndrome" that the patient has consulted with, were aghast as this clinically unproven, investigational and experimental procedure of turbinate reduction through coblation is still being conducted, without any consideration for patient safety and wellbeing.Antibiotics, pain medication, laxatives and saline nasal sprays were all ineffective treatment options.The patient plugs his nasal vestibule 24/7 with wet cotton, sprayed with distilled water every hour, in an attempt to alleviate severe intranasal dryness.The patient has completed mri/ct imaging, anterior rhinomanometry, ens cotton testing, endoscopy, snot-22 and ens6q questionnaires during multiple doctor office visits.The patient is currently working on other clinical tests of the damage to nasal airways/inferior turbinates and related nasal physiology elements.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H10 h3, h6: a device deficiency was not identified, and the root cause of the reported event could not be determined due to the limited clinical information provided.Insufficient product identification information was provided and thus a manufacturing record review could not be conducted.Based on the information available, there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that this report was submitted by a 44 y.O.Male patient that presented to the surgeon for an evaluation of nasal obstruction that has been ongoing for 20-years that started after a trauma at the age of 16.On 6-20-2018, the patient underwent a turbinate reduction surgery.Per the operative report, the surgeon removed the deviated portions of the septum, and set them aside for future grafting.Additional modifications to the bony septum were made to create a straight septum throughout.The turbinator (coblation wand) was used to perform a submucous resection.It was noted by the surgeon, the turbinate had to be outfractured to ensure a wide-open patent airway on that side.The nasal bones were refined.Once completed, a slight open roof deformity was repaired.According to the patient, he is currently permanently injured and disabled due to the bilateral turbinate submucous resection and coblation reduction using the turbinator wand and coblator ii system.The ifu for turbinator, does warn, ¿safe and effective electrosurgery is dependent not only on equipment design, but also, to a large extent, on factors under the user¿s control.All documents provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Much of the information provided was informal documentation and included subjective input of the patient without objective documents from the treating physicians on the circumstances which led to the reported events.Based on the information provided, the reported ens and the multiple related symptoms are known complications of the turbinate surgery.The patient¿s 20-year history of nasal obstruction, traumatic nasal injury, request for change in nasal profile, post-op compliance and/or a procedural related event cannot be ruled out as likely contributory factors to the reported adverse events.It is unknown if the ifu for turbinator was adhered to.Consequently, a causal relationship between the s+n turbinator wand and coblator ii system and the reported adverse event cannot be established.The impact to the patient cannot be concluded beyond what is reported as empty nasal syndrome (ens) and its known effects that can be both physical and psychological and does not have a clear treatment plan for this patient to date.Based on the limited information provided we are unable to conclude on factors known to contribute to the alleged report.No containment or corrective actions are recommended at this time.Internal complaint reference case-2023-00184609-2.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H10 b5: event description updated.
 
Event or Problem Description
It was reported that after a turbinate reduction surgery with a coblator ii controller, has resulted in a delayed postoperative secondary atrophic rhinitis and an iatrogenic breathing disorder, formally diagnosed as "empty nose syndrome (ens)" (j34.89 (icd-10-cm)]) in both nasal valves, having a direct connection to coblation that resulted in severe damage of inferior turbinate.The patient was first diagnosed with ens by dr.(b)(6) in (b)(6) 2021 (ens6q score was 17), and the diagnosis was confirmed by dr.(b)(6) in (b)(6) 2022 (ens6q score increased to 25).The inferior turbinate volume has been reduced by (b)(4) bilaterally.The patient was partially disable since the ens symptoms started in 2020, and had been experiencing nasal burning, dyspnea, hypoventilation, severe nausea, dizziness, headaches, drowsiness, insomnia, central sleep apnea and sensory issues (from the damaged cold thermoreceptors trpm8), jolts before sleep, restless legs at night, hypersomnia, paradoxical nasal obstruction, depression, anxiety, chronic fatigue, occasional ear fullness, internal valves collapse, disrupted nasal cycle, 30-40% decrease in sense of smell, decrease in nasal airflow resistance and nasal airflow pattern, nerve damage, severe intranasal dryness (from histopathological and surface damage to mucosa), leading to frequent clogging of posterior nasal passages, lack of natural intranasal air warming, humidification and filtering and damage to the major components of the nasal physiology such as cauterized inferior turbinate submucosal elements (lamina propria and stroma), shrunken and necrosed sections of the inferior turbinate structures, intranasal and facial pain, are now severely and irreversibly damaged.This inferior turbinate thermal damage has resulted in nasal breathing becoming unnatural, loss of sense of air in the nose, equal to mouth breathing in terms of airflow resistance (lack of).Inferior turbinates' trpm cold receptors, nerves, blood vessels and the mucosa not secreting enough (minimum to not snot), the intranasal nitric oxide required for optimal pulmonary function is not produced, loss of sense of smell and suffocate from lock of sufficient air pressure in the lung, were irreversibly damaged which affects the breathing, sleep, concentration levels, energy and leaded to respiratory distress.Also led to significant fibrosis, glandular and sinusoid depletion, partial epithelial shedding of the cilia, and a chronic condition of severe intranasal dryness from ulceration in internal nasal valves (both sides) in the sites where turbinate reduction through coblation was performed.Those histopathological elements of the patient's inferior turbinates were irreversibly damaged.The turbinates themselves are boggy, shrunken, split in half, dry, show whitish necrosing tissue from dryness and atrophying vascular supply.Several leading experts on "empty nose syndrome" that the patient has consulted with, were aghast as this clinically unproven, investigational and experimental procedure of turbinate reduction through coblation is still being conducted, without any consideration for patient safety and wellbeing.Antibiotics, pain medication, laxatives and saline nasal sprays were all ineffective treatment options.The patient plugs his nasal vestibule 24/7 with wet cotton, sprayed with distilled water every hour, in an attempt to alleviate severe intranasal dryness.The patient has completed mri/ct imaging, anterior rhinomanometry, the cotton placement around the missing tissue helped lower the pain, suffocation and somewhat improve my nasal airflow patterns., endoscopy, snot-22 and ens6q questionnaires during multiple doctor office visits.The patient is currently working on other clinical tests of the damage to nasal airways/inferior turbinates and related nasal physiology elements.
 
Additional Manufacturer Narrative
H10: h3, h6: a device deficiency was not identified, and the root cause of the reported event could not be determined due to the limited clinical information provided.Insufficient product identification information was provided and thus a manufacturing record review could not be conducted.Based on the information available, there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that much of the information provided was informal documentation and included subjective input of the patient without objective documents from the treating physicians on the circumstances which led to the reported events.Based on the information provided, the reported ens and the multiple related symptoms are known complications of the turbinate surgery.The patient¿s 20-year history of nasal obstruction, traumatic nasal injury, request for change in nasal profile, post-op compliance and/or a procedural related event cannot be ruled out as likely contributory factors to the reported adverse events.Relationship between the s+n turbinator wand and coblator ii system due to device malfunction two years post-procedure and the reported adverse events cannot be established.Overuse of the coblation system on this patient cannot be ruled out as a root cause.The patient impact cannot be concluded beyond what is reported as empty nasal syndrome (ens) and its known effects that can be both physical and psychological and does not have a clear treatment plan for this patient to date.According to the patient he is currently working on other clinical tests of the damage to nasal airways/inferior turbinates and related nasal physiology elements.Based on the limited information provided we are unable to conclude on factors known to contribute to the alleged report.Based on this investigation, the need for corrective action is not indicated.

Brand Name
FA COBLATOR II CONTROLLER (120V)
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18401064
Report Number3006524618-2023-00519
Device Sequence Number2772976
Product Code GEI
UDI-Device Identifier00817470001976
UDI-Public00817470001976
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K030108
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberEC8000-01
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/30/2023
Supplement Date Received by Manufacturer02/28/2024
05/06/2024
08/08/2024
Initial Report FDA Received Date12/27/2023
Supplement Report FDA Received Date03/01/2024
05/24/2024
08/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age44 YR
Patient SexMale